Please welcome new blogger, Angel!
Angel was diagnosed with rapid cycling bipolar disorder, general anxiety disorder and major depressive disorder years after battling a life of alcohol and drug addictions as well as abusive relationships and two unhealthy marriages. Both marriages each resulted in a miracle, giving Angel two wonderful daughters. Her oldest daughter was also diagnosed with bipolar disorder at the age of 7, and then rediagnosed with the additions of psychotic tendencies, general anxiety disorder, major depressive disorder, ADHD and ODD by the age of 10. Angel and her daughter are now stable and receiving the proper treatment. Angel has finally found the stability she’d been missing all her life as well as peace and happiness which she carries with her most days. She has also rediscovered her love of music and writing and hopes to find a way to share those talents with the world.
Are you feeling the effect of side effects?
Are side effects getting you down? Almost every medication out there comes with some sort of side effect. As people with mental illness we take our share of medication on a routine basis so we are very well aware of all the different changes that can occur. With each new medication it seems comes a new array of possible side effects and we as dependents on our medications have to learn to live with these effects. We each hope as we start a new medication that this time it won’t be as bad or maybe even we’ll get lucky and it will be nothing at all. (It does happen from time to time.) But also with each new medication comes the fear of “what is it going to cost me to feel better mentally. What is it going to do to me physically?”
Let’s look at some of the more common side effects. There is the most popular “weight gain” – which seems to tag itself to pretty much any antipsychotic that comes along. Very rarely “weight loss” – this comes from a non-conventional mood stabilizer called Topamax (it’s actually a migraine medication). There is also “tremors” – I believe this too goes along with antipsychotics. “Nausea” is also very common – this is most common I believe with lithium. I have also heard of “hair loss” – this is most popularly attached to lithium also. There is also “drowsiness” – which we all welcome at one point or another since most of us suffer from insomnia at some point. There are also the ever present “may cause symptoms to worsen, may cause thoughts of suicide or depression.”
What do we do with these things? These things that have become an ever constant in our lives. Well me personally I have dealt with the weight gain and the tremors and most recently I have started taking a medication that actually does make me sleepy, which is a first for me. So let’s address the weight gain first. The best thing you can do for weight gain is change your diet. Make sure you are eating as healthy as possible, small portions periodically throughout the day are usually best. But the most important thing is to figure out what works best for you. Exercise is always a must. These two things together will not only help keep the weight manageable but it will also help balance and stabilize your moods. The weight loss of course could be a good thing for some but for others could be very dangerous. For everyone it should be watched closely. Then there are the tremors. I personally have to deal with the tremors. Mine are not bad however, I just shake slightly. It can get annoying or embarrassing sometimes though when you are noticeably shaking and someone asks you, “why are you shaking?” and then you have to explain, “oh it’s just my medicine.” Sometimes for some people the tremors can come and go. They may not be permanent. Nausea I’ve been told is something that lessens in time if you are strong enough to put up with it long enough for it to pass and it may take quite some time before it goes away. Hair loss is a big one to have to deal with and honestly a new one for me. I’ve just heard of it recently. But what I heard is there are things you can do to lessen the effects of the side effect if you do a little research and that it actually may not last forever either. As with most side effects, they will lessen over time or even eventually go away. The last side effect to look at is drowsiness. This effect can be bothersome to some people and a lifesaver to others. Me for example, I suffer from insomnia. It was nearly impossible for me to get any regular sleep until I just recently had a new medication added to my regiment. One of the side effects was drowsiness and now I sleep soundly most nights.
So I guess side effects can be bad and good. If you want or need to lose a little weight then I guess you would enjoy being on Topamax. If you need some sleep then I guess you would enjoy the drowsiness that comes along with some of the other medications. Regardless of whether you like them or not side effects are something we all have to endure practically on a daily basis. Does it seem fair? No, not really. Is it a small price to pay for stability? Yes, I think so. Will we pay it? Yes, I think most of us will.